Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 352, NWS Omaha, NE

September 18, 2002Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2002, 6:03 PM CDT for Dodge County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 6:03 PM CDT (23:03 UTC)
Expired
Sep 18, 2002, 6:30 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Dodge County, NE

The radar

The Omaha radar (KOAX), 36 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:15 PM CDTHail 1Hooper, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KOAX 182303
SVROMA
NEC053-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
603 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HOOPER...OR ABOUT 35 MILES
  EAST OF COLUMBUS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  HOOPER...WINSLOW...NICKERSON

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4155 9686 4143 9668 4154 9645 4174 9645

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:35 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 18, 2:35 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT WED SEP 18 2002

COMPLEX FORECAST WITH MAIN CHALLENGE BEING TSTM INTENSITY AND
DURATION IN THE FIRST PERIOD.

SYNOPSIS...
COMPLEX AND ENERGETIC PATTERN IS FOUND OVER THE PLAINS THIS
MORNING.  WIDESPREAD NOCTURNAL THUNDERSTORM ACTIVITY IS NOW
DECREASING IN COVERAGE...BUT STILL FORMING ALONG THE PLATTE
RIVER...WHERE SFC AND 850MB COVERGENCE CONTINUES.  OVERNIGHT
CONVECTION HAS BEEN FED ON THE NOSE OF 55KT 850MB LLJ WINDS...16C
DEWPOINTS AT 850MB...AND POTENT SHORT WAVE TROF EJECTING FROM THE
CLOSED 500MB LOW IN WESTERN SD.
MAIN ENERGY ALOFT STILL HANGS TO THE WEST.  110-120KT JET IS ROUNDING
THE FOUR CORNERS REGION AT 12Z...WITH THE NOSE OF THIS JET PUSHING
INTO WESTERN KS.  THE COMBINATION OF THIS...AND THE ADVANCING COLD
FRONT THROUGH CENTRAL NE...WILL FOCUS THUNDERSTORM ACTIVITY OVER THE
AREA AGAIN THIS AFTERNOON AND EVENING.  SKIES ACROSS SERN NE ARE
AND WINDS REMAIN BACKED.  WITH PLENTY OF UPPER LEVEL
SUPPORT...SHEAR...AND DECENT SURFACE HEATING IN PLACE...SEVERE
STORMS SEEM QUITE POSSIBLE OVER SOUTHEASTERN SECTION OF THE CWA.

SHORT TERM...
EVENING CONVECTION APPEARS LIKELY IN SOUTHEAST COUNTIES WITH DECENT
CHANCE OF SEVERE.  ELSEWHERE CLOUDS HAVE HELD DOWN INSTABILITY TODAY
AND EXPECT MAINLY GENERAL THUNDER.  SINCE THE COLD FRONT IS ALREADY
WORKING INTO THE CWA...NORTHWESTERN ZONES APPEAR TO BE FREE OF
SIGNIFICANT CHANCES OF RAIN AND THUNDER.  AFTER 06Z TONIGHT...ALL
MODELS PUSH COLD FRONT THROUGH THE AREA BEFORE IS HANGS UP OVER
NORTHERN MO.  THIS WILL TEMPORARLY END THE THREAT OF RAIN OVER ALL
BUT THE SOUTHEASTERN COUNTIES.  BY THURSDAY EVENING...AVN SHOWS THE
CLOSED 500MB LOW OVER EASTERN NE AND WRN IA.  MAIN MOISTURE PLUME IS
NOT THAT FAR TO THE EAST AT THAT TIME...AND GIVEN STRENGTH OF THIS
LOW...I FEEL THAT CHANCE POPS ARE WARRANTED FOR THURSDAY AFTERNOON
AND EVENING.  THE ETA IS SLOWER WEAKER WITH THIS FEATURE AS IT LIFTS
NORTHEAST...BUT AGREE WITH HPC THAT THIS IS LESS LIKELY THAN MORE
PROGRESSIVE AVN.  THURSDAYS TEMPS WILL BE HELD DOWN BY CLOUDS AND
SHOWERS...SO WILL GO WITH TEMPS IN THE MIDDLE 60S.

EXTENDED...
COLD FRONTAL PASSAGE SATURDAY CONTINUES TO TREND TOWARD DRY
SOLUTIONS IN THE LATEST MODEL RUNS.  MOISTURE RETURN LOOKS TO BE TOO
SHORT LIVED AFTER THE CURRENT SYSTEM EXITS THE MIDWEST.  IN
ADDITION...MAIN WESTERLY FLOW ALOFT WILL REMAIN NORTH OF THE CWA.
SUNDAY...THE AREA WILL UNDER THE INFLUENCE OF CANADIAN HIGH
PRESSURE...HOWEVER...WITH MAINLY WESTERLY FLOW ALOFT...THIS HIGH
WILL SHIFT EAST RATHER QUICKLY.  THIS ALLOWS...FOR HEALTHY RETURN
FLOW SUNDAY NIGHT INTO MONDAY AS NEXT SHORT WAVE TROF RIDES
SOUTHEAST INTO THE AREA.  FORECAST FOR TUESDAY INTO WEDNESDAY LOOKS
ON TRACK AS LARGE CANADIAN HIGH DROPS SOUTH FROM ALBERTA.  BOTH MRF
AND UKMET ADVERTISE SHOW 850MB CONVERGENCE OVER THE AREA TUESDAY
INTO WEDNESDAY...SO I WILL CONTINUE CURRENT CHANCE OF RAIN.
OVERALL...EXTENDED FORECAST WILL BE ON THE COOL SIDE...WITH WEATHER
DOMINATED BY NORTHERN STREAM SYSTEMS.

.OMA...NONE.

ERVIN

In the hours before

Special weather statement, Sep 18, 12:10 PM CDT, 5 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1210 PM CDT WED SEP 18 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL MOVE EAST ACROSS NEBRASKA AND WESTERN IOWA THIS
AFTERNOON AND TONIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE
MOVES INTO THE CENTRAL PLAINS. THESE FEATURES WILL INTERSECT A
WARM FRONT EXTENDING FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.
LOW LEVEL MOISTURE WILL BE ABUNDANT THIS AFTERNOON...ALLOWING FOR
THE ATMOSPHERE TO BECOME QUITE UNSTABLE.  FAVORABLE WIND SHEAR
PROFILES INDICATE THAT SOME SUPERCELLS ARE POSSIBLE ALONG AND
AHEAD OF THE COLD FRONT WITH THE RISK OF LARGE HAIL AND DAMAGING
WINDS.	IN ADDITION THE VICINITY OF THE WARM FRONT OVER
SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A LINE
FROM SEWARD TO PLATTSMOUTH TO RED OAK...A FEW TORNADOES ARE ALSO
POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD END OVER NORTHEAST
NEBRASKA EARLY THIS EVENING AND OVER SOUTHEAST NEBRASKA BY
MIDNIGHT.

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING
HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

GW
Local storm report, Sep 18, 12:25 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM    UTE                       IA   1 INCH HAIL
09/18/02   MONONA
Special weather statement, Sep 18, 5:00 PM CDT, 1 hour 3 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED SEP 18 2002

THERE IS A GOOD CHANCE THAT STORM SPOTTERS WILL BE NEEDED OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH LATE
EVENING...GENERALLY SOUTH AND SOUTHEAST OF A LINE FROM LINCOLN TO
OMAHA. THERE IS A SMALLER CHANCE THAT SPOTTER ACTIVATION WILL BE
NEEDED NORTH OF THAT AREA THROUGH MID EVENING.

A COLD FRONT MOVING ACROSS CENTRAL NEBRASKA WILL MOVE INTO
EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS
EVENING...WHILE A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE
CENTRAL PLAINS. THE FRONT AND UPPER LEVEL SYSTEM WILL INTERACT
WITH A WARM AND UNSTABLE AIRMASS THAT HAS OVERSPREAD THE REGION
AND SHOULD PRODUCE SCATTERED THUNDERSTORMS THIS EVENING.
FAVORABLE WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELLS ARE
POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH A RISK
OF LARGE HAIL AND DAMAGING WINDS. FARTHER NORTH THE INSTABILITY
AND WIND SHEAR VALUES WERE A LITTLE LESS...BUT THERE STILL IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL THE MAIN
SEVERE THREAT.

THE CHANCE OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID
EVENING ALONG AND NORTH OF A LINCOLN TO OMAHA LINE...BUT IT COULD
LAST THROUGH LATE EVENING IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING
HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

CHERMOK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.